Trimethoprim-sulfamethoxazole-associated severe hypoglycaemia: a sulfonylurea-like effect.
Аннотация
AIM: To report hypoglycaemia, a life-threatening adverse event, associated with trimethoprim-sulfamethoxazole. A sulfonylurea-like effect, leading to insulin raise, was investigated.
METHODS
Two cases of trimethoprim-sulfamethoxazole-associated hypoglycaemia in 2 patients with a diagnosis of new HIV-1-infection presenting with Pneumocystis jiroveci pneumonia are reported. The patients had no predisposing factors, such as renal or liver impairment, interfering with trimethoprim-sulfamethoxazole elimination, thus leading to hypoglycaemia. Insulin plasma levels were measured in both patients.
RESULTS
Severe hypoglycaemia was associated with increased serum levels of insulin up to 84 microU/ml (normal values < 10 microU/ml). Continuous dextrose infusion was necessary, further suggesting the sulfonylurea-like effect of sulfamethoxazole. Interestingly, plasma levels of insulin progressively raised after trimethoprim-sulfamethoxazole administration.
CONCLUSIONS
Only 18 cases of trimethoprim-sulfamethoxazole associated hypoglycaemia are reported in the literature. Hypoglycaemia is a life-threatening condition, likely underreported, to consider when trimethoprim-sulfamethoxazole administration is required, even in the absence of predisposing factors or other hypoglycaemic agents. Physician should bear in mind the potential trimethoprim-sulfamethoxazole-associated adverse event especially when prolonged treatments and elevated dosage are used.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.